Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 14, NWS Midland/Odessa, TX

May 24, 2019Pecos County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 24, 2019, 4:53 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 4:53 PM CDT (21:53 UTC)
Expired
May 24, 2019, 8:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 113 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2285 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2285 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

455 
WGUS54 KMAF 242153
FFWMAF
TXC371-250100-
/O.NEW.KMAF.FF.W.0014.190524T2153Z-190525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
453 PM CDT Fri May 24 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Central Pecos County in southwestern Texas...

* Until 800 PM CDT.

* At 452 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bakersfield and Girvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3065 10238 3064 10276 3112 10255 3105 10230
      3103 10229 3104 10226 3102 10220 3100 10219
      3102 10218 3100 10214 3100 10212

$$

Ferguson
2 follow-up statements
107 
WGUS74 KMAF 242338
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
638 PM CDT Fri May 24 2019

TXC371-250100-
/O.CON.KMAF.FF.W.0014.000000T0000Z-190525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
638 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL PECOS COUNTY...

At 637 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Three to six inches of rain are 
estimated to have already fallen. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
Bakersfield and Girvin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3065 10238 3064 10276 3112 10255 3105 10230
      3103 10229 3104 10226 3102 10220 3100 10219
      3102 10218 3100 10214 3100 10212

$$

Ferguson
179 
WGUS74 KMAF 250051
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
751 PM CDT Fri May 24 2019

TXC371-250100-
/O.EXP.KMAF.FF.W.0014.000000T0000Z-190525T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
751 PM CDT Fri May 24 2019

...THE FLASH FLOOD WARNING FOR CENTRAL PECOS COUNTY WILL EXPIRE AT
800 PM CDT...

The heavy rain has ended across most of the warned area. Flooding is 
no longer expected to pose an immediate threat to life and property. 
Please continue to heed any remaining road closures.

LAT...LON 3065 10238 3064 10276 3112 10255 3105 10230
      3103 10229 3104 10226 3102 10220 3100 10219
      3102 10218 3100 10214 3100 10212

$$

Ferguson

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:31 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 24, 2:31 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT Fri May 24 2019

.DISCUSSION...

...Tornado Watch #232 in effect until 9 pm CDT for Borden,
Scurry, Dawson, and Gaines counties of the northern Permian Basin
of west Texas...

Deep and persistent southwesterly flow aloft with a mean upper
trough along the west coast and persistent upper jet across the
southwestern half of the nation is expected through the weekend.
The large fetch will allow periodic disturbances to eject and
track toward the region and sharpen the dryline near the west
Texas/eastern New Mexico border each day. Plenty of lift,
instability and shear will interact with the aforementioned
disturbances and should spark daily thunderstorms along the
dryline, some of which will be severe. With the flow aloft
parallel to the dryline training storms look likely as well with
localized flash flooding possible. Will mention in the zones and
hazardous weather outlook. Temperatures are expected to continue
to be near normal in this regime.

By Monday/Monday night the upper trough/low is forecast to move
east toward the Rockies. Have included a slight chance of
thunderstorms late Monday across portions of the Permian Basin
along the dryline as the upper system ejects. By late Tuesday the
cold front associated with this system will move through the
region. Thunderstorms will be possible along the front Tuesday
night in the eastern Permian Basin and lower Trans Pecos in best
instability and low level convergence. More thunderstorms look
possible next Wednesday through Friday as southwesterly flow aloft
with disturbances impinge on a cold front. Temperatures will cool
to slightly below normal by next Wednesday through Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     70  88  69  85 /  40  30  20  30
Carlsbad                       67  95  69  93 /  10  10  20  10
Dryden                         73  91  72  89 /  20  20  20  20
Fort Stockton                  70  93  70  90 /  30  30  20  20
Guadalupe Pass                 63  89  65  89 /  10   0  10   0
Hobbs                          66  89  65  85 /  20  20  30  40
Marfa                          61  92  63  90 /  20  10  20  20
Midland Intl Airport           70  89  69  86 /  40  30  20  40
Odessa                         69  89  69  86 /  40  30  20  40
Wink                           70  94  69  90 /  30  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

72/12
Hazardous weather outlook, May 24, 2:06 PM CDT, 2 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
206 PM CDT Fri May 24 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-251915-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
206 PM CDT Fri May 24 2019 /106 PM MDT Fri May 24 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible this afternoon and
tonight across the Permian Basin... Trans Pecos... and portions of
Southeast New Mexico. Some of these storms could produce large
hail... damaging wind... and a few tornadoes. Locally heavy rain
will also be possible which could result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Severe thunderstorms are possible again Saturday and Sunday. Large
hail and damaging wind will be the main concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening
primarily along and east of a Hobbs to Fort Stockton line.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, May 24, 1:03 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
103 PM CDT Fri May 24 2019

TXZ068-075-241845-
Pecos TX-Crane TX-
103 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS AND SOUTHERN
CRANE COUNTIES UNTIL 145 PM CDT...

At 103 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Fort Stockton, moving north at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Girvin and Imperial.

This includes Interstate 10 between mile markers 266 and 284.

LAT...LON 3068 10258 3076 10282 3133 10271 3122 10231
      3121 10231
TIME...MOT...LOC 1803Z 195DEG 33KT 3088 10266

80
Special weather statement, May 24, 3:35 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
335 PM CDT Fri May 24 2019

TXZ075-082-279-282-242115-
Pecos TX-Terrell TX-Central Brewster County TX-
Lower Brewster County TX-
335 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS...EAST
CENTRAL BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 415 PM
CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm 21
miles southwest of Sanderson, moving north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanderson.

LAT...LON 2977 10265 3020 10276 3020 10240 2979 10238
      2976 10239 2978 10247 2978 10248 2979 10249
      2978 10250 2978 10251 2977 10251
TIME...MOT...LOC 2034Z 173DEG 24KT 2988 10257

80
Special weather statement, May 24, 4:09 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
409 PM CDT Fri May 24 2019

TXZ082-282-242145-
Terrell TX-Lower Brewster County TX-
409 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BREWSTER AND
SOUTHEASTERN TERRELL COUNTIES UNTIL 445 PM CDT...

At 409 PM CDT, Doppler radar was tracking a strong thunderstorm 27
miles south of Sanderson, moving north at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Brewster and southeastern Terrell Counties.

LAT...LON 2992 10268 2994 10176 2978 10176 2978 10181
      2981 10182 2979 10182 2981 10185 2978 10193
      2982 10198 2979 10207 2980 10214 2985 10219
      2984 10222 2988 10232 2985 10237 2976 10239
      2979 10249 2975 10255 2977 10257 2973 10266
TIME...MOT...LOC 2109Z 194DEG 17KT 2975 10246
Special weather statement, May 24, 4:31 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
431 PM CDT Fri May 24 2019

TXZ075-082-282-242215-
Pecos TX-Terrell TX-Lower Brewster County TX-
431 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PECOS...EAST CENTRAL
BREWSTER AND SOUTHWESTERN TERRELL COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Sanderson, moving north at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sanderson, Dryden and Terrell County Airport.

LAT...LON 2977 10257 2975 10260 3023 10259 3027 10193
      2980 10195 2982 10198 2979 10199 2980 10204
      2979 10204 2978 10207 2980 10214 2985 10219
      2984 10222 2988 10232 2985 10237 2976 10239
      2979 10249 2978 10251 2977 10251 2975 10255
TIME...MOT...LOC 2131Z 198DEG 28KT 2991 10243
Local storm report, May 24, 4:47 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
447 PM CDT FRI MAY 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             2 W BAKERSFIELD         30.89N 102.33W
05/24/2019  U1.00 INCH       Pecos              TX   PUBLIC

            VIDEO SEEN ON SNAPCHAT OF CRACKED WINDSHIELD DUE TO HAIL.
            EXACT SIZE OF LARGEST HAIL UNKNOWN.

&&

FERGUSON
Special weather statement, May 24, 4:48 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM CDT Fri May 24 2019

TXZ075-242230-
Pecos TX-
448 PM CDT Fri May 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 530 PM
CDT...

At 448 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sierra Madera.

LAT...LON 3050 10291 3067 10301 3089 10278 3063 10267
TIME...MOT...LOC 2148Z 243DEG 15KT 3071 10275

72

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:29 PM CDTSpecial Weather StatementMAFYoakum31 min
May 23, 10:00 PM CDTSpecial Weather StatementMAFCochran15 min
May 24, 4:09 AM CDTSpecial Weather StatementMAFYoakum51 min
May 24, 1:03 PM CDTSpecial Weather StatementMAFPecos42 min
May 24, 1:43 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos62 min
May 24, 2:41 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos64 min
May 24, 2:53 PM CDTTornado WarningMAFPecos37 min
May 24, 3:35 PM CDTSpecial Weather StatementMAFTerrell40 min
May 24, 3:41 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 24, 3:57 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell63 min
May 24, 4:09 PM CDTSpecial Weather StatementMAFTerrell36 min
May 24, 4:31 PM CDTSpecial Weather StatementMAFTerrell44 min
May 24, 4:38 PM CDTSevere Thunderstorm WarningMAFPecos67 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningMAFPecos36 min
May 24, 4:48 PM CDTSpecial Weather StatementMAFPecos42 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningMAFPecos39 min
May 24, 5:18 PM CDTSpecial Weather StatementMAFTerrell42 min
May 24, 5:19 PM CDTSpecial Weather StatementMAFUpton41 min
May 24, 5:33 PM CDTSpecial Weather StatementMAFUpton27 min
May 24, 5:41 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 24, 5:45 PM CDTSevere Thunderstorm WarningMAFPecos45 min
May 24, 6:32 PM CDTSpecial Weather StatementMAFUpton13 min
May 24, 6:44 PM CDTSevere Thunderstorm WarningMAFPecos61 min

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.